What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 23, 2:39 PM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 23, 2:39 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
339 PM EDT Fri Aug 23 2019
.SYNOPSIS...
Scattered thunderstorms will become more numerous this weekend
as a front stalls in the area. The front will linger offshore
early next week. A tropical low may track north up through the
offshore waters of the Southeast coast early next week, lifting
off to the northeast through mid week.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Somewhat organized afternoon convection well underway inland
should diminish in the late afternoon and early evening hours.
There should be a lull for quite sometime. Guidance shows a line
of convection coming down very late from the north with the
long advertised cold front. The trend has been for only a
glancing blow so I lowered pops some. Still expect good coverage
of showers and thunderstorms Saturday from about 1800 UTC
onward. The front which will be bisecting the area by then (and
who knows how distorted from convection and a possible sea
breeze) should be the main focus. For Saturday night the front
reorganizes and slowly pushes off the coast and along with it
the higher pops.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Main concern this period is the approaching cold front and
chances for tropical cyclone formation off the coast of the
Carolinas.
Latest model runs have a frontal boundary that will stall near
or just offshore, which will bring increased chances for rain
near and along the coast, with heaviest rainfall occurring
along and east of the highway 17 corridor. Confidence is
increasing that there is a good likelihood that a tropical
system will be ongoing by Sunday into Monday and approaching the
offshore waters, which will bring increasing rough seas,
increased chances for enhanced rip current activity along area
beaches, and heavy rainfall that could bring minor flooding for
low lying and poor drainage areas.
Cool weather on tap for most locations with cool air advection
behind the frontal boundary pushing into place. Expect afternoon
high temperatures to be near to roughly 5 degrees below normal
for late August.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
Low will lift off to the northeast through mid week allowing
for some drying, but looks like another front will make its way
into the Carolinas Tues into Wed. This front may stall out along
or near the coast as high pressure builds in behind it. This
may keep unsettled weather, especially along the coast through
mid to late week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions continue today with possible IFR for inland TAF sites
after 06 UTC as a frontal boundary slow moves through the area and
increase the low-level moisture. IFR stratus/fog is a
distinct possibility at that time for inland sites and MVFR
restriction of visibilities are possible around sunrise.
Showers/tstms will be capable of producing brief MVFR/IFR. Rain
chances begin to increase late tonight as cold front begins to move
into region.
Extended...Unsettled weather with MVFR/IFR possible into
Saturday with frontal system in area. Front will likely move
just off the coast into Sunday but lingering moisture likely to
lead to additional restrictions. Also watching potential
tropical system moving NE just off the coast into early next
week. Confidence low on related specifics at this time.
&&
.MARINE...
The summer time flow (a southerly component to
the winds) seemingly has only a few more hours in place as a cold
front will be pushing across from the north sometime Saturday. The
actual arrival time is more toward the morning but wind fields are
weak and will become somewhat distorted during the daytime hours via
convection and possibly a sea breeze. For this evening expect
southerly winds around ten knots or so. Kind of a mix Saturday but
overall expect a westerly flow then northeast Saturday night. Most
speeds quite light as well. Significant seas will be reflective of
the winds about 2-3 feet or so.
Front expected to push into the offshore waters by Sunday.
Forecast is highly dependent on track and possible development
of tropical low which is forecast to move up through the
offshore waters of the Southeast coast late Sunday through
Monday. The gradient should tighten enough to produce a stiffer
northerly flow and, in return, an increase in seas. As it stands
now, Seas 3 ft or less Sat night into early Sun will increase
as low makes its closest pass, possibly within 150 miles of the
Carolina coast, late Sun through Monday. Wave models shows seas
up over 4 ft Sun night into Mon, but this forecast could change
depending on low. NHC has been forecasting a greater chc of
development but much uncertainty still exists. This low will
lift off to the northeast Mon night into Tues with an off shore
flow developing. Seas will diminish heading into mid week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
NEAR TERM...SHK
SHORT TERM...MCK
LONG TERM...RGZ
AVIATION...SHK
MARINE...SHK/RGZHazardous weather outlook, Aug 23, 2:36 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
336 PM EDT Fri Aug 23 2019
NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-055-058-
059-241945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
336 PM EDT Fri Aug 23 2019
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized heavy rainfall is possible Saturday as a cold front stalls
near the coast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ054-056-241945-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
336 PM EDT Fri Aug 23 2019
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized heavy rainfall is possible Saturday as a cold front stalls
near the coast. Potential for enhanced risk of rip currents at east-
facing area beaches Sunday through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-241945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
336 PM EDT Fri Aug 23 2019
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Marine conditions may deteriorate late Sunday into early next week
as tropical low pressure moves NE through the offshore waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 23, 1:12 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Wilmington NC
212 PM EDT Fri Aug 23 2019
SCZ032-039-231830-
Williamsburg SC-Florence SC-
212 PM EDT Fri Aug 23 2019
...THUNDERSTORMS TO IMPACT NORTHEASTERN WILLIAMSBURG AND
SOUTHEASTERN FLORENCE COUNTIES UNTIL 230 PM EDT...
At 212 PM EDT, radar was tracking a strong thunderstorm near
Indiantown, or 11 miles southeast of Lake City, moving
east-southeast at 30 mph.
Winds up 40 mph will be possible with this storm.
Locations impacted include...
Johnsonville, Hemingway, Indiantown, Kingsburg, Hannah and Stuckey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3391 7963 3399 7951 3397 7950 3397 7948
3395 7949 3393 7947 3393 7946 3392 7946
3392 7945 3370 7940 3369 7941 3369 7955
3376 7967
TIME...MOT...LOC 1811Z 299DEG 25KT 3379 7958
8Special weather statement, Aug 23, 2:09 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
309 PM EDT Fri Aug 23 2019
SCZ058-059-231930-
Northern Horry SC-Central Horry SC-
309 PM EDT Fri Aug 23 2019
...STRONG THUNDERSTORM TO IMPACT WEST CENTRAL HORRY COUNTY THROUGH
330 PM EDT...
At 311 PM EDT, radar was tracking a strong thunderstorm near
Brittons Neck, or 12 miles northwest of Conway, moving east at 10
mph.
Winds may gusts to 40 mph with this storm.
Locations impacted include...
Conway, Horry, Homewood, Adrian, Pee Dee Crossroads, Bayboro and
Aynor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3381 7925 3382 7926 3383 7925 3384 7926
3389 7926 3390 7928 3390 7929 3391 7930
3400 7930 3402 7900 3375 7903
TIME...MOT...LOC 1907Z 274DEG 9KT 3393 7924
8Special weather statement, Aug 23, 2:47 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
347 PM EDT Fri Aug 23 2019
SCZ054-058-232000-
Coastal Horry SC-Central Horry SC-
347 PM EDT Fri Aug 23 2019
...THUNDERSTORM TO IMPACT SOUTH CENTRAL HORRY COUNTY THROUGH 400
PM EDT...
At 347 PM EDT, radar was tracking a strong thunderstorm over
Horry Georgetown Technical College Conway Campus, or near Red Hill,
moving east at 30 mph.
Wind gusts of 30 to 40 mph will be possible with this storm, along
with dangerous lightning.
Locations impacted include...
Conway, Socastee, Red Hill, Forestbrook, Horry Georgetown Technical
College Conway Campus, Coastal Carolina University, Bucksville,
Nixonville, Homewood, Lighthouse Care Center Of Conway and Conway
Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 7912 3388 7905 3385 7881 3365 7900
TIME...MOT...LOC 1945Z 289DEG 34KT 3382 7897
8
Special weather statement, Aug 23, 3:01 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington NC
401 PM EDT Fri Aug 23 2019
SCZ032-039-232030-
Williamsburg SC-Florence SC-
401 PM EDT Fri Aug 23 2019
...STRONG THUNDERSTORMS EDGING INTO SOUTHWESTERN FLORENCE AND
NORTHWESTERN WILLIAMSBURG COUNTIES THROUGH 430 PM EDT...
At 401 PM EDT, radar was tracking a strong thunderstorm near
Sardis, or 15 miles northwest of Lake City, moving east at 15 mph.
Wind gusts to 45 mph and dangerous lightning should be expected with
the storms as they approach from the west.
Locations impacted include...
Timmonsville, Cartersville, Sardis, Hebron, Olanta and Central
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3414 7999 3414 7992 3399 7981 3385 7979
3364 8002 3372 7998 3377 8000 3381 7994
3382 7991 3388 7988 3388 7994 3394 7997
3398 7990 3400 7990 3403 7997 3408 8003
3409 8007
TIME...MOT...LOC 1959Z 271DEG 13KT 3399 8004
8Special weather statement, Aug 23, 3:31 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
431 PM EDT Fri Aug 23 2019
SCZ032-039-055-232100-
Williamsburg SC-Florence SC-Inland Georgetown SC-
431 PM EDT Fri Aug 23 2019
...STRONG STORMS TO IMPACT GEORGETOWN AND WILLIAMSBURG COUNTIES
THROUGH 500 PM EDT...
At 430 PM EDT, radar was tracking a strong thunderstorm over
Cades, or near Lake City, another between Gourdin and Lane,
and a third strong storm north of Oatland. All were nearly
stationary or moving to the southeast slowly.
Winds up to 50 mph, deadly lightning, and small hail will be
possible with these storms.
Locations impacted include...
Lake City, Kingstree, Andrews, Rhems, Trio, Warsaw, Salters, Cades,
Oatland, Gourdin, Lambert, Earle, Yauhannah, Hebron, Morrisville,
Olanta, Lane, Greeleyville, Central Crossroads and Williamsburg
Regional Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3372 7998 3377 8000 3382 7991 3388 7988
3389 7995 3395 7997 3397 7993 3385 7973
3360 7971 3364 7951 3366 7916 3365 7912
3329 7962 3333 7975 3338 7979 3339 7984
3344 7987 3350 7996 3350 8010
TIME...MOT...LOC 2027Z 293DEG 36KT 3379 7983
8Special weather statement, Aug 23, 3:51 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
451 PM EDT Fri Aug 23 2019
NCZ087-232115-
Robeson NC-
451 PM EDT Fri Aug 23 2019
...STRONG THUNDERSTORMS OVER CENTRAL ROBESON COUNTY THROUGH 515 PM
EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hestertown, or near Lumberton, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms, and
deadly lightning.
Locations impacted include...
Lumberton, Fairmont, Rowland, Robeson Community College, Purvis,
Hestertown, Elrod, Proctorville, Mcdonald, Raynham and Southeastern
Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3464 7889 3461 7883 3458 7884 3457 7886
3454 7886 3452 7885 3451 7886 3444 7917
3446 7926 3454 7935 3464 7925 3469 7904
TIME...MOT...LOC 2050Z 309DEG 13KT 3458 7904
8